[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Special Feature
November 2000

Pathological Case of the Month

Author Affiliations

From the Departments of Pediatrics (Drs Şahin, Sipahi, Doğan, and Ertan) and Pathology (Dr Oksal), Sami Ulus Children's Hospital, Ankara, Turkey.

 

ENIDGILBERT-BARNESSMD

Arch Pediatr Adolesc Med. 2000;154(11):1165. doi:10.1001/archpedi.154.11.1165

A 13-YEAR-OLD girl was seen for complaints of abdominal distention and inability to walk. Her abdominal distention began in infancy, and her parents noticed that her legs bowed when she walked. In the last few months, she became unable to walk because of pain. On physical examination, her height was 95 cm (<3rd percentile) and her weight was 19 kg (<3rd percentile). Her liver was palpable 8 cm below the costal margin. Enlargement in her wrist and ankle joints and bowing of her legs were noted. She could not stand up without help (Figure 1). Radiographs of the extremities revealed severe rickets (Figure 2). Results of liver needle aspiration biopsy showed glycogen accumulation in the hepatocytes (Figure 3).

Her serum calcium levels were 2.25 mmol/L (9.0 mg/dL); phosphorus levels, 0.52 mmol/L (reference range, 1.25-2.10 mmol/L); alkaline phosphatase levels, 2464 U/L (reference range, 0-700 U/L); uric acid levels, 0.03 mmol/L (reference range, 0.12-0.42 mmol/L); and cholesterol levels, 6.88 mmol/L (266 mg/dL) (reference range, 0-5.17 mmol/L [0-200 mg/dL]). Her urine showed 4+ glucosuria, 4+ proteinuria, and generalized aminoaciduria. Tubular phosphate reabsorption was calculated as 52% (reference value, >85%).

Accepted for publication February 1, 1999.

Reprints: Figen Şahin, MD, Oyak Sitesi, 7 Blok No. 7, 06550, Çankaya, Ankara, Turkey (e-mail: figens@med.gazi.edu.tr).

×